Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Wichita, KS

August 2, 2017Russell County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 2, 2017, 5:55 PM CDT for Russell County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 5:55 PM CDT (22:55 UTC)
Expired
Aug 2, 2017, 6:30 PM CDT
In force
35 min
Issued by
NWS Wichita, KS

County Russell County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS83 KICT 022255
SPSICT

Special Weather Statement
National Weather Service Wichita KS
555 PM CDT WED AUG 2 2017
 
KSZ032-033-022330-
Russell KS-Lincoln KS-
555 PM CDT WED AUG 2 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...
  West central Lincoln County in central Kansas...

* Until 630 PM CDT

* At 552 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Luray, or 16 miles northeast of
  Russell...moving southeast at 5 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Lucas, Luray, Waldo and Wilson Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and 
become severe...or a warning is issued by the National Weather 
Service.

&&

LAT...LON 3910 9838 3889 9870 3913 9884 3913 9849
      3914 9849
TIME...MOT...LOC 2253Z 318DEG 7KT 3910 9871 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:54 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 2, 2:54 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
254 PM CDT Wed Aug 2 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 249 PM CDT Wed Aug 2 2017

A strong shortwave trough from Saskatchewan into Montana this
afternoon, per GOES-16 7.34 um imagery, will dig southeastward
across the northern Plains and upper Midwest tonight through
Thursday. An associated cold front over the northern Plains, will
push southward tonight, and across the forecast area Thursday into
early Thursday evening. A lead, weaker vort over central Nebraska
may set off isolated thunderstorms this afternoon near I-70 in
central Kansas, where an uncapped instability axis is positioned.
This would likely be diurnal in nature weakening toward sunset.
Other storms forming on the front to the north this
afternoon/evening, may diminish as they approach I-70 late tonight
as instability subsides.

The cold front is progged to push through northwestern Kansas
Thursday morning, and southern Kansas in the afternoon into the
early evening hours. Therefore, warmest highs (upper 80s/lower 90s)
are targeted for the south. Scattered storms should develop near the
front in the afternoon/evening, with relatively higher probabilities
in the south, corresponding to higher diurnal, potential
instability.

Surface high pressure will build into the area on Friday, with
drier/cooler air and a good deal of sunshine.

Friday night through Saturday night:

Another upper level wave will dig out of southwestern Canada across
the northern/central Plains during this period. Southerly return
flow will transport rich Gulf moisture/instability northward into
the central Plains Friday night into Saturday, with the former
frontal boundary returning north as a warm front, setting up across
Kansas on Saturday into Saturday night. A period or two of fairly
widespread thunderstorms with locally heavy rainfall is very
plausible, with upper jet support and precipitable water at 1 to 2
standard deviations above normal. Given most-unstable CAPES of 2000-
2500 j/kg and 30-45 knots of cloud-bearing shear progged Saturday
into Saturday evening, a few strong to marginally severe storms are
possible.

.LONG TERM...(Sunday through Wednesday)
Issued at 249 PM CDT Wed Aug 2 2017

The upper trough will translate eastward from the northern Plains to
the Great Lakes/Ohio Valley regions from Sunday into Monday. This
will allow the frontal zone to shift slowly southward out of the
forecast area by late Sunday night, with the GFS appearing slower
than the ECMWF. Lingering showers/thunderstorms are expected Sunday
over especially the southeast part of Kansas. Rain chances should
diminish/end for Monday into tuesday, with cooler than normal air
persisting. Another cold front is progged to approach the central
Plains toward midweek, which will result in an increased chance of
thunderstorms by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1228 PM CDT Wed Aug 2 2017

VFR conditions expected to prevail thru the forecast valid period.
Surface winds will veer around to the south this evening ahead of
a cold front. This front will move south into central Kansas by
Thursday morning. While isolated thunderstorms will be possible
with the front, probabilities are too low to include mention in
the terminals for now.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  89  62  81 /  10  30  30  10
Hutchinson      66  86  58  80 /  10  30  30  10
Newton          66  85  58  79 /  10  30  30  10
ElDorado        66  88  59  80 /  10  30  30  10
Winfield-KWLD   67  91  62  82 /  10  30  50  10
Russell         64  81  56  81 /  20  20  20   0
Great Bend      65  83  58  81 /  10  30  30  10
Salina          67  85  57  82 /  20  20  20   0
McPherson       66  85  57  80 /  10  30  30   0
Coffeyville     66  91  62  80 /  10  20  50  10
Chanute         66  89  60  79 /  10  40  40  10
Iola            66  88  59  78 /  10  40  40  10
Parsons-KPPF    67  90  62  80 /  10  30  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...KED
Hazardous weather outlook, Aug 2, 3:12 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
312 PM CDT Wed Aug 2 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
312 PM CDT Wed Aug 2 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few thunderstorms will be possible for central Kansas tonight.
Strong or severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are possible from midday Thursday into
Thursday evening, as a cold front moves through the region. While
the risk for organized severe weather appears low, a few strong
storms will be possible with gusty winds and small hail.

Thunderstorms are likely across much of the area this weekend, as
another weather system moves through the region. A few strong to
marginally severe storms will be possible Saturday into Sunday,
along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 2, 5:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
555 PM CDT WED AUG 2 2017

KSZ032-033-022330-
Russell KS-Lincoln KS-
555 PM CDT WED AUG 2 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...
  West central Lincoln County in central Kansas...

* Until 630 PM CDT

* At 552 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Luray, or 16 miles northeast of
  Russell...moving southeast at 5 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Lucas, Luray, Waldo and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3910 9838 3889 9870 3913 9884 3913 9849
      3914 9849
TIME...MOT...LOC 2253Z 318DEG 7KT 3910 9871

MCGUIRE

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.